Start with a free account for 3 free CME credits. Already a subscriber? Sign in.

Paper Chase #4 | Risk Of Biphasic Anaphylactic Reactions Is Low

Brett Ebeling, MD and Nate Finnerty, MD
00:00
03:49
Sign in or subscribe to listen

No me gusta!

The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.

BOTTOM LINE: The incidents of biphasic reactions was low and all cases were mild presenting with skin symptoms only.

 

To view chapter written summaries, you need to subscribe.

Sign up today for full access to all episodes.

Mike W., MD -

From GP:
Regarding the Feb 2019 episode on Biphasic anaphylaxis. I saw a patient in UC clinic for allergic reaction to Bactrim. The patient had flushing and generalized pruritus with 1 episode of vomiting prior to arrival. Had improved after taking benadryl at home. Did not meed criteria for anaphylaxis as the vomiting was not persistent and no other systems were involved. I treated with antihistamines and steroids with complete resolution. What are the current recommendations for meds to send the patient home on? I've seen this done some many different ways. Steroid taper, steroid burst, non sedating antihistamines, sedating antihistamines, H2 blockers? How many days of treatment are recommended? Should I have prescribed an epi pen? Would appreciate your feedback. Love your show.
Thank You
GP, Physician Assistant

Mike W., MD -

Hi GP, here is the answer from Brett Ebling:
GP - thanks for the question! First, to be clear, there is limited evidence for anything other than epinephrine for anaphylaxis and in particular, it doesn't seem that steroids reduce the risk of biphasic reaction at all. To your question, regarding less severe allergic reactions - it's true, there are many ways to approach this and no real consensus in terms of the "right way." There's good evidence for antihistamines with second generation antihistamines leading the pack; I typically recommend cetirizine to avoid sedation. Many guidelines will recommend a short course of corticosteroids for "severe" cutaneous reactions with pruritis (with "severe being largely subjective), though on a previous paper chase I think we reviewed an article that says that decadron probably doesn't help these patients so we can cross that off the list. Of course for specific exposures like poison ivy, patients may require a longer course of steroids but the patient's comorbidities always must be considered. For non-anaphylactic reactions, there does not seem to be a lot of evidence that supports the routine use of H2-blockers. In short, for the vast majority of these patients, I send them home with instructions for "a few days" of cetirizine on a relatively as needed basis. If it's poison ivy or they have fairly severe pruritis or other cutaneous reactions, I'll consider a course of steroids. Regarding the epi-pen - I'm not aware of a concensus recommendation for non-anaphylactic presentations, but my usual practice is to have a pretty low threshold for sending pt's home with a script for one if they have a reaction that even may involve more than one organ system, if they have a very impressive cutaneous reaction or especially if they have an impressive reaction and a family history (or personal history) of anaphylaxis. I always have a long talk with patients regarding when they really should use an epi-pen, but I feel like I need to do my due diligence and at least give them access to a potentially life-saving medication if I feel that there's any chance they may need it. Like you said, there are many ways to handle this kind of presentation, and the bottom line is that the vast majority of them are going to get better on their own within a couple of days.
Thanks for the question and sincere thanks for listening!!
- Brett

Laurie C. -

Hi, we recently had a case of allergic reaction, unknown cause, that started 2 hrs prior to patient coming into our UC. Provider was worried about the forehead and mild lip swelling he saw on exam and patient's complaint that throat felt itchy, but no airway issues and vitals signs stable. Pt was given a dose of EpiPen in the UC, prednisone, Benadryl, and then H2 blocker- in that order, all within a span of 30minutes. She did feel better and was subsequently discharged as the provider did not feel this was progressing to anaphylaxis. My question is how long should we keep patients under observation in our UC after having been given EpiPen? and after being given the rest of the "allergy cocktail"? I read in the literature 4-8 hrs after giving epi to keep watch for progression/treatment failure/rebound; however we do not have the space nor staff to keep patients that long so many are transferred to the ED for obs. I think we are referring too many. Do you think if only skin symptoms +/- mild systemic symptoms that resolve with treatment within 1-2 hrs, we can safely discharge if patient feels improvement? less than 1 hr?

Mizuho M., DO -

Great Question Laurie and I'm glad you asked! We actually covered this EXACT topic "Rebound anaphylaxis" in October 2016 with Ananda Swaminathan MD
https://www.hippoed.com/urgentcare/rap/episode/october2016/rebound
I encourage you to listen to it, as it not only answers your question but I think its one of my favorite topics! The short answer is you are correct, no longer 4-8 hours.
Pearls from that segment state:
*After giving epinephrine for an anaphylactic reaction, 6 full hours of observation is likely unnecessary and 2-3 hours is probably sufficient based on more recent evidence.
*However, the timing of a rebound anaphylactic reaction is unpredictable.
*Strict return precautions are critical and consider how easily and quickly a patient can get back to you when deciding how long to observe.
*A patient who receives epinephrine for an allergic reaction in the Urgent Care MUST be discharged with an Epi-Pen.

Hope that helps and again, strongly encourage you to rewind to OCT 2016 and take a listen. Thanks! ~Miz

To join the conversation, you need to subscribe.

Sign up today for full access to all episodes and to join the conversation.

To download files, you need to subscribe.

Sign up today for full access to all episodes.
No...You Aren't Gonna Die! Full episode audio for MD edition 226:23 min - 106 MB - M4AUC RAP February 2019 Written Summary 353 KB - PDF

To earn CME for this chapter, you need to subscribe.

Sign up today for full access to all episodes and earn CME.

0.25 Free AMA PRA Category 1 Credits™ certified by Hippo Education

  1. Complete Quiz
  2. Complete Evaluation
  3. Print Certificate

3.25 AMA PRA Category 1 Credits™ certified by Hippo Education

  1. Complete Quiz
  2. Complete Evaluation
  3. Print Certificate